Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 183, NWS Tallahassee, FL

July 22, 2018Dixie County, Lafayette County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 22, 2018, 7:29 PM EDT for Dixie County, Lafayette County, Florida. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2018, 7:29 PM EDT (23:29 UTC)
Expired
Jul 22, 2018, 8:30 PM EDT
In force
61 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dixie County, FL, Lafayette County, FL

The radar

The Moody AFB radar (KVAX), 112 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 8:08 PM EDTTSTM WND DMGFletcher, FLTHREE TREES DOWN NORTH OF FLETCHER, FL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 11:15 AM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3735 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

262 
WUUS52 KTAE 222329
SVRTAE
FLC029-067-230030-
/O.NEW.KTAE.SV.W.0183.180722T2329Z-180723T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
729 PM EDT SUN JUL 22 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Lafayette County in Big Bend of Florida...
  Northeastern Dixie County in Big Bend of Florida...

* Until 830 PM EDT.

* At 729 PM EDT, a severe thunderstorm was located near Mayo, moving
  east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mayo, Cooks Hammock, Grady, Hatch Bend, Fletcher, San Pedro
  Junction, Fletcher Springs and Guaranto Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2983 8289 2981 8293 2980 8292 2977 8295
      2974 8294 2973 8295 2985 8335 2989 8335
      2989 8336 3007 8332 3002 8300 2999 8296
      2996 8295 2996 8293 2995 8292 2989 8292
      2990 8290 2988 8289 2988 8288
TIME...MOT...LOC 2329Z 286DEG 42KT 2995 8316 

HAIL...0.75IN
WIND...60MPH
 
$$

32
1 follow-up statement
627 
WWUS52 KTAE 230029
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
829 PM EDT SUN JUL 22 2018

FLC029-067-230038-
/O.EXP.KTAE.SV.W.0183.000000T0000Z-180723T0030Z/
Lafayette FL-Dixie FL-
829 PM EDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR LAFAYETTE AND NORTHEASTERN
DIXIE COUNTIES WILL EXPIRE AT 830 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
Big Bend of Florida.

LAT...LON 2983 8289 2981 8293 2980 8292 2977 8295
      2974 8294 2973 8295 2985 8335 2989 8335
      2989 8336 3007 8332 3002 8300 2999 8296
      2996 8295 2996 8293 2995 8292 2989 8292
      2990 8290 2988 8289 2988 8288
TIME...MOT...LOC 0028Z 286DEG 42KT 2976 8242 

$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:38 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 22, 3:38 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
338 PM EDT Sun Jul 22 2018

.NEAR TERM [Through Tonight]...

Unusually amplified pattern for late July continues to support
rounds of severe weather across the forecast area. Convection
continues to develop along and just west of the Suwannee River,
generally becoming severe after moving across the river. To the
west, severe convection has formed along the nose of a 500mb speed
max, where deep layer shear is maximized. Developing in a strongly
unstable atmosphere (SBCAPE of 4500j/kg from 18Z KTAE sounding) with
unidirectional shear, these cells are showing splitting
characteristics with strong left and right moving members. This
cluster is expected to continue developing southeastward with time
this afternoon, bringing the threat for damaging winds, large hail,
and isolated tornadoes through SE Alabama and into the Florida
Panhandle and Big Bend.

This activity will continue offshore and into the southeastern Big
Bend this evening before exiting the region overnight.

.SHORT TERM [Monday Through Tuesday Night]...

The incredibly anomalous (-4 standard deviation) upper-low will
slide over the Tri-State region on Monday. As it does so, the best
large-scale forcing and deep layer shear will be southwest and
east of us. Expect scattered seabreeze development to remain in
north Florida, though boundaries from storms developing east of
us, and boundaries put off from seabreeze storms could result in
a scattering of storms region-wide tomorrow. On Tuesday, the
frontal boundary associated with the filling upper-low may drift
back inland and westward as it begins to weaken. This, combined
with the seabreeze will be the focus for scattered storms. Again,
severe weather is not expected.

.LONG TERM [Wednesday Through Sunday]...

Starting Wednesday, we'll transition back to a more typical
summertime patter across the region, with the seabreeze being the
main forcing mechanism for afternoon storms. Highs and lows will
run about normal for this time of year.

&&

.AVIATION [Through 18Z Monday]...

Thunderstorms with strong winds and hail have the potential to
impact area terminals this afternoon, especially KDHN, KECP,and
KTLH. Activity should diminish from west to east after dark, with
VFR conditions expected to prevail overnight.

&&

.MARINE...

Advisory conditions will continue into tonight before subsiding to
Cautionary conditions on Monday, and below headline levels by
Monday night. A return to typically low winds and seas is expected
by Tuesday.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

&&

.HYDROLOGY...

As storms become more scattered in nature beginning tomorrow, the
threat for flooding will decrease significantly.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  90  72  89  72 /  50  50  20  60  30
Panama City   78  89  76  87  77 /  50  40  20  50  30
Dothan        72  88  72  87  73 /  30  40  20  60  30
Albany        72  88  72  88  74 /  30  40  20  70  30
Valdosta      71  89  72  88  72 /  40  50  20  70  30
Cross City    74  90  73  87  73 /  70  50  30  60  50
Apalachicola  78  88  76  87  77 /  60  30  20  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     Heat Advisory until 6 PM EDT /5 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-
     Holmes-Inland Bay-Inland Franklin-Inland Gulf-Inland
     Jefferson-Inland Taylor-Inland Wakulla-Jackson-Leon-Liberty-
     North Walton-South Walton-Washington.

GA...None.
AL...None.
GM...Small Craft Advisory until 4 AM EDT Monday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...Camp
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Camp
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Harrigan

In the hours before

Local storm report, Jul 22, 6:24 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
624 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     1 SW BASCOM             30.92N 85.13W
07/22/2018                   JACKSON            FL   COUNTY OFFICIAL

            1 TREE DOWN ALONG GEORGIA RD SOUTH OF
            BASCOM, FL.

&&

FD
Local storm report, Jul 22, 6:25 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
625 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 SW BASCOM             30.92N 85.13W
07/22/2018                   JACKSON            FL   COUNTY OFFICIAL

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            SW BASCOM. 1 TREE DOWN ALONG GEORGIA RD
            SOUTH OF BASCOM, FL.

&&

FD
Local storm report, Jul 22, 6:36 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
636 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             LEESBURG                31.73N 84.16W
07/22/2018  E1.00 INCH       LEE                GA   COUNTY OFFICIAL

            HAIL OF ABOUT 1 INCH ACCUMULATED ON THE
            GROUND.

&&

FD
Local storm report, Jul 22, 7:17 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
717 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 NE SAUNDERS           30.44N 85.41W
07/22/2018                   BAY                FL   COUNTY OFFICIAL

            DOWN TREES ON POWER LINES REPORTED AT 1625
            SANDSTONE ROAD, FOUNTAIN, BAY COUNTY, FL.

&&

FD
Local storm report, Jul 22, 7:21 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
721 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     1 W LYNN HAVEN          30.23N 85.66W
07/22/2018                   BAY                FL   COUNTY OFFICIAL

            DOWN TREES ON POWER LINES REPORTED AT 1702
            MISSOURI AVENUE, LYNN HAVEN, FL.

&&

FD
Local storm report, Jul 22, 7:23 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
723 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     2 N MAGNOLIA BEACH      30.19N 85.72W
07/22/2018                   BAY                FL   COUNTY OFFICIAL

            FALLEN TREE REPORTED AT 2401 ASHLAND WAY,
            PANAMA CITY, FL.

&&

FD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:49 PM EDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon71 min
Jul 21, 11:31 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon38 min
Jul 22, 3:15 AM EDTSpecial Weather StatementTAEJackson30 min
Jul 22, 3:39 AM EDTSpecial Weather StatementTAEJackson51 min
Jul 22, 3:58 AM EDTHeat AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 7 more14 hr
Jul 22, 4:05 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton44 hr
Jul 22, 2:54 PM EDTSevere Thunderstorm WarningTAELafayette51 min
Jul 22, 2:57 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton48 min
Jul 22, 3:19 PM EDTSevere Thunderstorm WarningTAETaylor41 min
Jul 22, 3:34 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson41 min
Jul 22, 3:36 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington39 min
Jul 22, 3:42 PM EDTSevere Thunderstorm WarningTAELafayette48 min
Jul 22, 3:56 PM EDTSevere Thunderstorm WarningTAETaylor49 min
Jul 22, 4:00 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty, Wakulla29 min
Jul 22, 4:05 PM EDTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington40 min
Jul 22, 4:17 PM EDTSevere Thunderstorm WarningTAEDixie43 min
Jul 22, 4:24 PM EDTSpecial Marine WarningTAE96 min
Jul 22, 4:27 PM EDTSevere Thunderstorm WarningTAECalhoun, Jackson, Washington48 min
Jul 22, 4:30 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette60 min
Jul 22, 4:43 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Jackson, Walton, Washington47 min
Jul 22, 4:49 PM EDTSevere Thunderstorm WarningTAETaylor41 min
Jul 22, 4:56 PM EDTAreal Flood AdvisoryTAEDixie, Lafayette3 hr
Jul 22, 5:03 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty42 min
Jul 22, 5:25 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Franklin, Gulf, Liberty33 min
Jul 22, 5:26 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor64 min
Jul 22, 5:32 PM EDTSpecial Marine WarningTAE30 min
Jul 22, 5:36 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon39 min
Jul 22, 5:38 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty, Wakulla19 min
Jul 22, 6:00 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon45 min
Jul 22, 6:13 PM EDTFlash Flood WarningTAELafayette, Taylor6 hr
Jul 22, 6:14 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor46 min
Jul 22, 6:26 PM EDTSevere Thunderstorm WarningTAELafayette, Taylor64 min
Jul 22, 6:40 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison50 min
Jul 22, 6:53 PM EDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor52 min
Jul 22, 7:50 PM EDTSevere Thunderstorm WarningTAEDixie40 min
Jul 22, 7:51 PM EDTSpecial Marine WarningTAE54 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.